Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 140, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 24, 2006, 12:39 AM EDT for Allegan County, Van Buren County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2006, 12:39 AM EDT (04:39 UTC)
- Expired
- Aug 24, 2006, 1:30 AM EDT
- In force
- 51 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
Counties Allegan County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 72 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.7 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 10:40 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Aug 23, 10:40 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1040 PM EDT WED AUG 23 2006 .UPDATE... LATEST SFC ANALYSIS AT 02Z SHOWS THE QUASI-STATIONARY FRONT EXTENDING FROM JUST SOUTH OF KMSN...TO JUST NORTH OF KORD...AND THEN NEAR THE SW TIP OF LOWER MICHIGAN. A FEW SMALL CLUSTERS OF SFC BASED CONVECTION HAVE BEEN ONGOING RIGHT ALONG THIS FRONT. THE MOST NOTABLE STORM WAS THE RIGHT MOVER THAT MOVED THROUGH MICHIGAN CITY INDIANA AND PRODUCED A MEASURED 106 MPH WIND GUST AT THE COAST AND REPORTS OF A TORNADO. THIS SFC BASED CONVECTION IS STAYING JUST SOUTH OF THE CWFA...RIDING ALONG THE SFC INSTABILITY GRADIENT NEAR THE FRONT. OVER THE GRR CWFA...WE HAVE BEEN IN A LULL BETWEEN THE DYING AREA OF PCPN EARLIER THIS AFTERNOON AND THE PCPN NEAR THE FRONT. THE DRY ATMOSPHERE HAS BEEN GRADUALLY MOISTENING...WITH MANY LOCATIONS NOW REPORTING CLOUD LAYERS AROUND 6K TO 8K FEET. IN THE LAST HALF AN HOUR OR SO...ISOLATED CONVECTION HAS BEEN FIRING SOUTH OF A LINE FROM KGRB TO KMBL. THIS ISOLATED CONVECTION IS EVIDENCE THAT THE ATMOSPHERE HAS MOISTENED ENOUGH AND BECOME UNSTABLE ENOUGH TO ALLOW THE MID LEVEL WAA/THETA E ADVECTION AHEAD OF THE INCOMING WAVE TO START PRODUCING PCPN. SHOWALTER INDICES ARE FORECAST TO FALL DOWN TO AROUND -3 OR SO OVERNIGHT. WE EXPECT THAT THIS DEVELOPMENT OF UNORGANIZED CONVECTION WILL CONTINUE OVER THE NEXT FEW HOURS AND BEGIN AFFECTING MORE OF THE CWFA. THE BEST THREAT OF RAIN WILL CONTINUE TO BE FOUND CLOSER TO THE FRONT AS THE ORGANIZED CONVECTION CONTINUES ALONG THE FRONT. WITH THE ELEVATED NATURE OF THE CONVECTION OVER THE AREA...THE SEVERE THREAT IS DIMINISHING AS TIME GOES ON AS THE BOUNDARY LAYER COOLS. THE THREAT WILL NOT COMPLETELY END AS FREEZING LEVELS AROUND 12K FT OR SO WILL KEEP MARGINALLY LARGE HAIL POSSIBLE IN THE BETTER UPDRAFTS. ALSO WITH DEEP LAYER SHEAR VALUES OF 30 TO 45 KNOTS /HIGHEST NORTH/ AN ISOLATED REPORT OF WIND DAMAGE CAN NOT BE RULED OUT. THE FORECAST HAD THINGS WELL IN HAND AND ONLY MINOR ADJUSTMENTS WERE MADE. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. NJJ
Hazardous weather outlook, Aug 23, 1:50 PM EDT, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 150 PM EDT WED AUG 23 2006 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-241030- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA- CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT- OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- 150 PM EDT WED AUG 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS MAY DEVELOP LATE THIS EVENING INTO THE OVERNIGHT HOURS ACROSS PORTIONS OF SOUTHWEST LOWER MICHIGAN. THERE IS A SLIGHT CHANCE A FEW THUNDERSTORMS COULD BECOME SEVERE AFTER MIDNIGHT. LARGE HAIL AND LOCALLY HEAVY RAINFALL WILL BE THE MAIN HAZARDS. GREATEST THREAT WILL BE ALONG AND SOUTHWEST OF A LINE FROM MUSKEGON TO JACKSON. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A CHANCE FOR SHOWERS AND THUNDERSTORMS REMAIN THROUGH SUNDAY FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT. BEACHLER
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 12:12 AM EDT | Special Marine Warning | GRR | 48 min | |
| Aug 24, 1:29 AM EDT | Severe Thunderstorm Warning | GRR | Van Buren | 46 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.